Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 125, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 17, 2001, 10:45 AM CDT for Sullivan County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2001, 10:45 AM CDT (15:45 UTC)
- Expired
- May 17, 2001, 11:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Sullivan County, MO
The radar
The Des Moines radar (KDMX), 177 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 171546 SVRMCI MOC211-171630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1045 AM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 1130 AM CDT * AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HUMPHREYS...OR ABOUT 14 MILES EAST OF TRENTON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REGER AT 1110 AM CDT BROWNING AT 1115 AM CDT MILAN AT 1130 AM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN DIAMETER. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:55 AM CDT, 6 hours 50 minutes earlier.
Area forecast discussion, May 17, 3:55 AM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 355 AM CDT THU MAY 17 2001 LOCATION OF FNTS/OUTFLOW BNDRYS...PCPN...CLDS WILL HV AN IMPACT ON TEMPS THRU FRI MRNG. MID/UPR LVL PATTERN HAS BCM MORE ACTV AS MID/UPR LVL RDG HAS FLATTENED...WITH PREDOMINANT ZONAL FLOW NOW IN PLACE. QSTNRY FNTL BNDRY LIES FM NRN IL ACRS EXTRM SRN IA INTO N CNTRL KS. UPSTRM CDFNT FM WRN MN CURVES SW THRU NRN NEB. STG/ISOLD SVR TSTMS OCRG WITH SRN MOST BNDRY NR MO/IA BDR WHERE CAPES RUNNING ARND 3000J. SUF INSTBY PRESENT TO SUPPORT SOME LRG HAIL FOR THE REST OF THIS MRNG. CNVTV COMPLEX SHUD TRK E THIS MRNG WITH MAIN PCPN THREAT FAR NRN MO CNTYS THIS MRNG. WATCHING LRG CNVTV COMPLEX OVR ERN CO/WRN KS. ETA/AVN MODELS HV BEST HANDLE WITH THIS FEATURE...AND TRK THIS PCPN COMPLEX EWD THIS MRNG ACRS KS. DFCLT TO SEE VORT LOBE MODELS ATTACH TO THIS FEATURE BUT FEEL IT IS MORE OF A CNVTVLY INDUCED VORT MAX WHICH WILL BCM MORE APPARANT LTR THIS MRNG. FNTL BNDRY EXPCD TO SAG SWD THIS MRNG AND BCM THE FOCUS FOR ACTV CNVTN PSBLY BY ERY AFTN. H7 TEMPS PROGD TO COOL A CPL DEGREES TDY SO AMS WILL BE LESS CAPPED. HI CAPE VALUES WILL CONT TO SUPPORT LRG HAIL/DMGG WIND THREAT THRU ERY THIS EVE ACRS SE HLF CWA. GIVEN HIGH POPS FM PROGS AND ABV SCENERIO FEEL LIKELY POPS WARRANTED FOR LRG PART OF CWA. SINCE PCPN SHUD HOLD OFF FOR ALL BUT FAR NRN CNTYS TILL THIS AFTN THINK MOST OF CWA WILL EXCEED GUID MAX TEMPS. UPSTRM CDFNT PROGD TO ENTER NW MO THIS AFTN AND COULD BE ANOTHER SOURCE FOR AFTN CNVTN. HIGH PWS SUS HVY RAIN WILL CONT TO BE A THREAT. MAY SEE SOME POST FNTL CNVTN AS SLOW MOVG MID LVL SHRTWV MOVS E INTO CWA LT THIS AFTN/EVE. EXTV CLDNS EXPCD TO LAST THRU TNGT AND THIS LIKELY TO SUPPORT WRMR MIN TEMPS THAN PROGD. COOLER AND DRIER AIR MOVS INTO CWA FRI AS SFC HI BUILDS IN. NEXT CHC OF RAIN IS SAT NGT/SUN AS STGR SHRTWV MOVS ACRS SRN PLAINS WITH INVERTED SFC FNT PUSING E ACRS KS AND INTO MO. LTST AVN/MRF SHOW A STGR CDFNT WITH MUCH COOLER AIR MOVG IN FOR TUE/WED. HV LOWERED TEMPS SVRL CAT TO REFLECT THIS. .EAX... KS...NONE MO...NONE JULY
In the hours before
Special weather statement, May 17, 5:57 AM CDT, 4 hours 48 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT THU THU MAY 17 2001 ...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PARTS OF NORTHEAST AND WEST CENTRAL MISSOURI AN EAST CENTRAL KANSAS... FORECAST: STRONG THUNDERSTORMS ARE EXPECTED TO REFORM OVER MOST OF THE AREA...POSSIBLY AS EARLY AS EARLY AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF SEVERE WEATHER WILL BE SOUTH AND EAST OF A LEAVENWORTH KANSAS TO KIRKSVILLE LINE...WITH THE BEST CHANCE FOR SEVERE WEATHER SOUTHEAST OF A PAOLA KANSAS TO MOBERLY LINE. IN ADDITION...HEAVY RAIN IS POSSIBLE WITH THESE STORMS. DISCUSSION: A QUASI-STATIONARY FRONT NEAR THE IOWA AND MISSOURI STATE LINE WILL DROP SOUTH TODAY...AND LIKELY BECOME THE FOCUS FOR RENEWED THUNDERSTORM DEVELOPMENT. AT THE SAME TIME AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS KANSAS. THIS SYSTEM WILL HELP PROVIDE ADDITIONAL SUPPORT FOR STRONG/SEVERE THUNDERSTORMS. OUTLOOK: THE STORMS THIS AFTERNOON/TONIGHT WILL HELP TO PUSH THE FRONT INTO THE AREA TODAY. THIS FRONT WILL ACT AS A FOCUS FOR MORE THUNDERSTORM DEVELOPMENT...WITH A CHANCE OF SEVERE STORMS. THIS FRONT SHOULD PUSH SOUTH OF MISSOURI BY FRIDAY AFTERNOON...WITH COOLER AND DRIER AIR EXPECTED FOR THE WEEKEND. RAIN RETURNS TO THE PICTURE STARTING LATE SATURDAY NIGHT AND THROUGH THE FIRST OF NEXT WEEK...AS AN UPPER LEVEL WEATHER DISTURBANCE DEVELOPS IN THE CENTRAL PART OF THE COUNTRY. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX. JULY
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:20 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 55 min |
| May 17, 3:31 AM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 44 min |
| May 17, 3:52 AM CDT | Severe Thunderstorm Warning | EAX | Worth | 43 min |
| May 17, 4:05 AM CDT | Severe Thunderstorm Warning | EAX | Putnam | 40 min |
| May 17, 8:34 AM CDT | Severe Thunderstorm Warning | EAX | Harrison | 26 min |
| May 17, 11:37 AM CDT | Severe Thunderstorm Warning | EAX | Grundy | 38 min |
| May 17, 11:44 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 46 min |
| May 17, 12:20 PM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 40 min |
| May 17, 12:32 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy | 58 min |
| May 17, 12:55 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton | 65 min |
| May 17, 1:33 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Linn | 57 min |
| May 17, 1:35 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Ray | 40 min |
| May 17, 1:41 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 49 min |
| May 17, 1:53 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 37 min |
| May 17, 2:05 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 40 min |
| May 17, 2:21 PM CDT | Flash Flood Warning | EAX | Carroll | 114 min |
| May 17, 2:33 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton | 42 min |
| May 17, 2:45 PM CDT | Flash Flood Warning | EAX | Livingston | 2 hr |
| May 17, 2:48 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 42 min |
| May 17, 2:55 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Ray | 50 min |
| May 17, 3:05 PM CDT | Severe Thunderstorm Warning | EAX | Howard | 40 min |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | EAX | Howard | 44 min |
| May 17, 3:55 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 65 min |
| May 17, 4:00 PM CDT | Tornado Warning | EAX | Howard | 45 min |
| May 17, 4:21 PM CDT | Flash Flood Warning | EAX | Carroll | 114 min |
| May 17, 5:23 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 37 min |
| May 17, 6:38 PM CDT | Flash Flood Warning | EAX | Carroll | 97 min |
| May 17, 6:44 PM CDT | Flash Flood Warning | EAX | Daviess | 76 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.